Nebraska, 2001

Tornado and Hail in Nebraska, June 9 to 10, 2001

June 9 to 10, 2001 · NWS LBF · 8 events in 6 counties and zones

7 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM CST, 6 hours earlier.

Area forecast discussion, Jun 9, 1:30 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT JUN 9 2001

MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON
SUNDAY.

MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATES SHORT
WAVE MOVING OUT OF THE GREAT BASIN REGION INTO THE CENTRAL ROCKIES.
AT THE SURFACE...LEE TROUGH SITS ACROSS EASTERN WYOMING AND COLORADO
WITH UPPER 50 TO LOWER 60 DEGREE DEWPOINTS POOLING ALONG THE EAST
SIDE OF SYSTEM.  OUTFLOW BOUNDARY FROM MORNING CONVECTION ACROSS SD
HAS PUSHED INTO NORTH CENTRAL NEBRASKA AS WELL.  THIS ALONG WITH
TEMPERATURES AROUND 90 TODAY SHOULD PRODUCE TOTAL TOTALS OF 55 TO 60
AND CAPE VALUES AROUND 3000-4000 J/KG BY EARLY EVENING.  ONLY
INHIBITING FACTOR IS +12 TO +14 DEGREE CELSIUS TEMPERATURES AT 700
MB...HOWEVER CIN VALUES OF -10 TO -25 ALONG WITH UPWARD LIFT NOTED
IN THE 700-500 MB LAYER AND GOOD SURFACE MOISTURE CONVERGENCE SHOULD
BE ENOUGH TO PRODUCE SOME SCATTERED CONVECTION ACROSS THE PANHANDLE
EARLY THIS EVENING.  0-6 KM SHEAR VALUES BELOW 50 KNOTS SHOULD LIMIT
TORNADO POTENTIAL WITH CONVECTION...BUT WILL STILL BE STRONG ENOUGH
FOR A SOME LARGE HAIL PRODUCING CELLS.  WITH SHORT WAVE CONTINUING
TO PRODUCE ENOUGH LIFT TO OVERCOME THE CAP...CONVECTION SHOULD BE
ABLE TO MAINTAIN ITSELF AND SHIFT INTO CENTRAL NEBRASKA BY
MIDNIGHT.  WITH CAP WEAKEST ACROSS NORTH CENTRAL NEBRASKA VERSUS
SOUTHWEST AND PREVIOUS OUTFLOW BOUNDARY REMAINING ACROSS THIS
AREA...EXPECT BEST CHANCE FOR RAIN TO BE NORTH WITH ONLY A SLIGHT
CHANCE IN THE SOUTHWEST.  OUTFLOW FROM PRECIPITATION WILL HELP
REINFORCE A WEAK FRONT ACROSS WYOMING AND PUSH THIS FEATURE INTO
KANSAS BY SATURDAY MORNING.  WILL WORD ZONES FOR WIND SHIFT
OVERNIGHT.

SUNDAY AND SUNDAY NIGHT...SURFACE WINDS WILL GRADUALLY VEER BACK TO
THE SOUTHEAST BEHIND FRONT BY LATE AFTERNOON.  TEMPERATURES SHOULD
COOL SLIGHTLY ACROSS NORTHERN HALF OF CWA BEHIND FRONT...BUT WITH
RETURN FLOW SETTING UP BY AFTERNOON...EXPECT TEMPERATURES CLOSE TO
TODAY ACROSS THE SOUTH.  LEE TROUGH WILL MOVE LITTLE INTO SUNDAY
WITH DECENT MOISTURE CONVERGENCE NOTED ACROSS EASTERN WYOMING AND
THE NEBRASKA PANHANDLE.  TEMPERATURES ALOFT WILL REMAIN SIMILAR
WHICH WILL CAP MOST OF CWA BUT WITH WAVE EVIDENT BY ETA AND 700-500
MB LAPSE RATES OF 8 TO 9 DEGREES C/KM...WIDELY SCATTERED CONVECTION
APPEARS POSSIBLE ACROSS THE PANHANDLE BY EARLY EVENING.
OTHERWISE...EXPECT MOSTLY CLEAR SKIES WITH OVERNIGHT TEMPERATURES
NEAR MAV GUIDANCE VALUES FOR LOWS.

MONDAY AND MONDAY NIGHT...ALL MODELS AGREE ON SHIFTING RIDGE AXIS
INTO THE MISSISSIPPI RIVER VALLEY ON MONDAY.  THIS WILL PUSH A FRONT
ACROSS AREA AND STALL NEAR THE KANSAS AND NEBRASKA BORDER MONDAY
AFTERNOON.  THE ETA IS A LITTLE QUICKER AT PUSHING FRONT THROUGH
AREA THAN THE AVN BUT BOTH AGREE ON A FRONTAL PASSAGE BY EARLY
AFTERNOON.  WINDS SHOULD BE NORTH BEHIND FRONT DURING THE MORNING
BUT LOOK TO VEER TO THE SOUTHEAST BY AFTERNOON.  THIS WILL SET UP
STRONG MOISTURE CONVERGENCE IN THE PANHANDLE WITH PLENTY OF
INSTABILITY TO WORK WITH ALONG WITH GOOD UPWARD LIFT SHOWN IN THE
700-500 MB LAYER.  WITH 0-6 KM WIND SHEAR IN EXCESS OF 50
KNOTS...STRONG CONVECTION IN THE FORM OF AN MCS LOOKS POSSIBLE LATE
SUNDAY INTO SUNDAY NIGHT.  WILL WORD ZONES FOR BEST PRECIPITATION
CHANCES IN THE WEST SUNDAY...BUT WILL GIVE ALL AREAS DECENT CHANCE
FOR RAIN MONDAY NIGHT.  TEMPERATURES CLOSE TO MAV GUIDANCE VALUES
LOOK GOOD FOR SUNDAY AND SUNDAY NIGHT.

IN THE EXTENDED...LATEST MODEL RUNS CONTINUE TO SHOW UPPER TROUGH
PASSAGE ACROSS FORECAST AREA WEDNESDAY INTO EARLY THURSDAY.  THIS
WILL KICK A FRONT THROUGH REGION SOME TIME TUESDAY OR EARLY
WEDNESDAY.  THE MRF IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE
ECMWF.  AS A RESULT THE MRF DOES NOT PUSH FRONT THROUGH AREA UNTIL
WEDNESDAY MORNING WHEN COMPARED TO TUESDAY AFTERNOON BY THE ECMWF.
A QUICK GLANCE AT THE MRF ENSEMBLE SPREADS DOES INDICATE SOME
CONSIDERABLE DISAGREEMENT ON THE DEPTH AND RESULTING SPEED OF UPPER
TROUGH WITH THE ENSEMBLE MEAN LOOKING SIMILAR TO THE THE ECMWF.
WILL FAVOR ECMWF FOR THE EXTENDED FORECAST.  AFTER A COUPLE DAYS OF
PRECIP...AREA LOOKS TO DRY OUT FOR THE END OF THE WEEK AS UPPER
RIDGE BUILDS INTO REGION.  WILL SHOW GRADUALLY WARMING TREND IN
FORECAST TOWARD END OF WEEK.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Jun 9, 7:15 PM CST, 15 minutes before
NEZ004-100130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT SAT JUN 9 2001

SEVERE THUNDERSTORMS WATCH NUMBER 386 HAS BEEN CLEARED FOR SHERIDAN
COUNTY IN THE NORTHEAST NEBRASKA PANHANDLE.

AT 715 PM MDT...THE STRONGEST STORMS HAD MOVED OUT OF SHERIDAN
COUNTY. OTHER SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE
AREA...BUT SEVERE WEATHER IS UNLIKELY WITH THEM.

SPRINGER

The radar

The North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Grant

When
June 9, 7:30 PM CST
Where
Grant County, 5 mi NE of Whitman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.100, -101.450

Hail, Hooker

When
June 9, 7:30 PM CST
Where
Hooker County, 20 mi WNW of Mullen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -101.400

Hail, Grant

When
June 9, 7:45 PM CST
Where
Grant County, 5 mi S of Whitman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -101.517

Hail, Cherry

When
June 9, 8:53 PM CST
Where
Cherry County, Valentine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -100.550

Tornado, McPherson

When
June 9, 9:01 PM CST to 9:20 PM CST
Where
McPherson County, 10 mi WSW of Tryon
Rating
F0
Path length
5 mi
Path width
880 yd
Property damage
$3,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.500, -101.150

F0 Tornado up to 1/2 mile wide traveled through open rangeland. Utility poles were broken off.

Hail, Cherry

When
June 9, 9:05 PM CST
Where
Cherry County, 3 mi SE of Valentine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -100.500

Hail, Keya Paha

When
June 9, 9:15 PM CST
Where
Keya Paha County, 19 mi W of Springview
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -100.117

Hail, Holt

When
June 10, 12:15 AM CST
Where
Holt County, 10 mi S of Ewing
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243384, 5243386, 5243385, 5243387, 5243390, 5243388, 5243389, 5243391.